Alabama, 2015

Flash Flooding and Hail in Alabama, March 31, 2015

March 31, 2015 · NWS HUN · 29 events in 8 counties and zones

A surge of moisture and unstable air aloft (steep mid level lapse rates) created a favorable environment for strong to severe thunderstorms producing large hail as a weak cold front dropped southeast into the Tennessee Valley. Although low level wind shear was relatively weak, mid to upper level shear sustained a few supercell thunderstorms that generated the largest hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A surge of moisture and unstable air aloft (steep mid level lapse rates) created a favorable environment for strong to severe thunderstorms producing large hail as a weak cold front dropped southeast into the Tennessee Valley. Although low level wind shear was relatively weak, mid to upper level shear sustained a few supercell thunderstorms that generated the largest hail up to golf ball sized. The storms developed rapidly during the mid afternoon hours across northern Alabama ahead of the cold front. As the evening wore on, new storms developed in far northwest Alabama right along the cold front. These progressed southeast of the area before Midnight. Unfortunately, one person was injured after being struck by lightning in their residence in Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 5:37 AM CST, 35 minutes earlier.

Area forecast discussion, Mar 31, 5:37 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 AM CDT TUE MAR 31 2015

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 358 AM CDT TUE MAR 31 2015/
A MUCH QUIETER NIGHT IN PROGRESS...ESPECIALLY COMPARED TO A THUNDERY
24 HOURS OR SO AGO. CONVECTION THAT PRECEDED/ACCOMPANIED A PASSING
COLD FRONT LAST NIGHT NOW WAS WELL OFF OF THE SE COAST. THE
AFOREMENTIONED FRONTAL BOUNDARY WAS NOW STATIONARY...EXTENDING FROM
NE OKLAHOMA TO NEAR MONTGOMERY AND MACON GA. A NW FLOW ALOFT HAS
CONTINUED A PERIOD OF CLEAR SKIES. DESPITE RESIDUAL MOISTURE FROM
LAST NIGHTS CONVECTION AND NO CLOUDS...A DRY ENOUGH ATMOSPHERE HAS
KEPT FOG FORMATION AT BAY...THUS FAR. HOWEVER...COULD SEE SOME
PATCHY DEVELOPMENT AROUND DAYBREAK.

THE BRIEF DRY SPELL NOW ON-GOING WILL COME TO AND END LATER THIS
MORNING...AS MOISTURE SOUTH OF THE REGION RETURNS NORTHWARD...AND
ANOTHER FRONT ARRIVES FROM THE NORTH. GIVEN ON-GOING DRY CONDITIONS
AND NO RAIN IN SIGHT...HAVE DELAYED THE START OF PRECIP UNTIL THE
LATE MORNING...WITH BETTER CHANCES IN THE AFTERNOON/EVENING.
SOUNDINGS FROM THE NAM/GFS INDICATED RATHER HEALTHY INSTABILITY
ALOFT...BOTH SHOWING CAPE VALUES IN THE UPPER HUNDREDS TO 1100
J/KG...ALONG WITH MODERATE HELICITY. THUS A STRONG STORM OR TWO
CANNOT BE RULED OUT...WITH THE MAIN THREAT GUSTY WINDS AND SMALL
HAIL.

AN UNSETTLED MID WEEK WITH SOME CHANCE OF SHOWERS/THUNDERSTORMS WILL
CONTINUE. A STRONGER COLD FRONT IS POISED TO MOVE ACROSS THE AREA
LATE IN THE WEEK...BRINGING A RISK OF STRONG TO POSSIBLY SEVERE
STORMS (DAMAGING WINDS AND/OR LARGE HAIL PRIMARY THREATS). THE
GFS/ECMWF IN THE GOOD FRIDAY TIME- FRAME WERE SIMILAR...WITH THE GFS
A TAD FASTER WITH THIS NEXT SYSTEM. GIVEN STRONGER FORCING...HAVE
MAINTAINED LIKELY POPS FOR FRI. THE REST OF THE EASTER WEEKEND LOOKS
TO BE DRY AND COOLER. THE EC HAS TRENDED COLDER SATURDAY NIGHT...WITH
ITS MOS SHOWING 37 BY SUNDAY MORNING. THE GFS WAS WARMER AROUND 40.
MAY BE A RISK OF SOME FROSTING TO START NEXT WEEK. ANOTHER SYSTEM IS
FORECAST TO BRING INCREASING CLOUDS...AND MORE CHANCES OF RAIN TO GET
A NEW WORK WEEK STARTED.

RSB

&&

.AVIATION...
FOR 12Z TAFS...PREDOM CLR SKIES/VFR CONDS PREVAIL ACROSS THE AREA
ATTM...BUT CLOUDS WILL BEGIN TO INCREASE LATER THIS MORNING DUE TO
AN APPROACHING UPPER SHORT WAVE. SCT SHRA/TSRA WILL DEVELOP EARLY
THIS AFTERNOON DUE TO DAYTIME HEATING AND A CDFNT APPROACHING FROM
THE N. OTHERWISE...VFR CONDS SHOULD PREVAIL EXCEPT IN/NEAR HEAVIER
TSRA...WHERE BRIEF/TEMPO MVFR CONDS MAY DEVELOP.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 3:35 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CDT TUE MAR 31 2015

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
435 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER TODAY AND
TONIGHT...AS A COLD FRONT SETTLES INTO THE AREA FROM THE NORTH. GUSTY
WINDS AND SMALL HAIL ARE POSSIBLE WITH A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY AND THURSDAY...AS WEAK
UPPER DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS
AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH A FEW OF THESE STORMS.

A MORE SIGNIFICANT RISK OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE ON FRIDAY EVENING AS A STRONGER COLD FRONT DROPS SOUTHEAST
THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF
DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 lightning, 2 flash flood. Local standard time, as filed.

Hail, Lauderdale

When
March 31, 6:12 AM CST
Where
Lauderdale County, Waterloo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.920, -88.070

Quarter sized hail was reported on the northwest side of Waterloo.

Hail, Lauderdale

When
March 31, 6:12 AM CST
Where
Lauderdale County, Waterloo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.920, -88.070

Nickel sized hail was reported on Main street in Waterloo.

Hail, Morgan

When
March 31, 12:52 PM CST
Where
Morgan County, Hartselle
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.430, -86.930

Half dollar sized hail was reported.

Lightning, Cullman

When
March 31, 1:05 PM CST
Where
Cullman County, 6 mi N of Cullman
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.267, -86.830

A 27 year old female was struck by lightning while leaning against a metal door frame. Victim was transported to a local hospital with non-life threatening injuries.

Hail, Cullman

When
March 31, 1:13 PM CST
Where
Cullman County, 3 mi WNW of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.267, -86.728

Quarter sized hail was reported.

Hail, Marshall

When
March 31, 1:22 PM CST
Where
Marshall County, 0.69 mi N of Allen Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
34.440, -86.550

Penny sized hail was reported.

Hail, Cullman

When
March 31, 1:28 PM CST
Where
Cullman County, 3 mi NW of Holly Pond
Measured
1.25 in hail
Reported by
Public
Coordinates
34.201, -86.657

Half dollar sized hail was reported.

Hail, Marshall

When
March 31, 1:52 PM CST
Where
Marshall County, Grant
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.530, -86.270

Quarter sized hail was reported.

Hail, Dekalb

When
March 31, 2:30 PM CST
Where
Dekalb County, Rainsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.500, -85.870

Quarter sized hail was reported.

Hail, Marshall

When
March 31, 2:30 PM CST
Where
Marshall County, Grant
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.530, -86.270

Golf ball sized hail was reported.

Hail, Colbert

When
March 31, 2:42 PM CST
Where
Colbert County, Allsboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.700, -88.120

Quarter sized hail was reported.

Hail, Colbert

When
March 31, 2:44 PM CST
Where
Colbert County, Maud
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.650, -88.120

Quarter sized hail was reported.

Hail, Cullman

When
March 31, 3:15 PM CST
Where
Cullman County, Trimble
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.100, -86.950

Golf ball sized hail was reported.

Hail, Franklin

When
March 31, 3:32 PM CST
Where
Franklin County, Russellville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.520, -87.730

Nickel sized hail was reported.

Hail, Cullman

When
March 31, 4:00 PM CST
Where
Cullman County, Good Hope
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.100, -86.870

Golf ball sized hail was reported.

Hail, Marshall

When
March 31, 4:36 PM CST
Where
Marshall County, 1.85 mi WSW of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
34.160, -86.360

Quarter sized hail was reported on Highway 75 near the Blount County line.

Hail, Cullman

When
March 31, 4:50 PM CST
Where
Cullman County, Joppa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.250, -86.520

Quarter sized hail was reported.

Hail, Cullman

When
March 31, 4:54 PM CST
Where
Cullman County, 3 mi N of Holly Pond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.213, -86.620

Quarter sized hail was reported.

Hail, Marshall

When
March 31, 5:13 PM CST
Where
Marshall County, 4 mi WSW of Albertville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.248, -86.285

Nickel sized hail was reported in the Laddywood community in Marshall county.

Hail, Marshall

When
March 31, 5:26 PM CST
Where
Marshall County, Union Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -86.450

Quarter sized hail was reported.

Hail, Marshall

When
March 31, 5:30 PM CST
Where
Marshall County, 3 mi NNW of Arab
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.360, -86.520

Quarter sized hail was reported at Mobbs School road and Highway 431 in Marshall county.

Hail, Lauderdale

When
March 31, 6:23 PM CST
Where
Lauderdale County, Waterloo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.920, -88.070

Golf ball sized hail was reported on main street in Waterloo, Alabama.

Hail, Lauderdale

When
March 31, 6:45 PM CST
Where
Lauderdale County, 2 mi N of Waterloo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.949, -88.070

Nickel sized hail was reported.

Flash Flood, Lauderdale

When
March 31, 7:00 PM CST
Where
Lauderdale County, 4.6 mi NW of Waterloo
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.964, -88.130

A local Lauderdale county man drowned after he was stuck in his truck while attempting to cross high waters along Panther Creek near County Road 105 in Waterloo, Alabama.

Hail, Lauderdale

When
March 31, 7:08 PM CST
Where
Lauderdale County, Waterloo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.920, -88.070

Golf ball sized hail was reported. Relayed through social media via Broadcast media.

Hail, Colbert

When
March 31, 7:41 PM CST
Where
Colbert County, Riverton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.880, -88.080

Quarter sized hail was reported to be covering the ground.

Flash Flood, Lauderdale

When
March 31, 8:00 PM CST to 9:00 PM CST
Where
Lauderdale County, 1 mi W of Green Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.970, -87.518

Up to 12 inches of water was reported over the road along County Road 8 near Green Hill, Alabama.

Hail, Dekalb

When
March 31, 8:03 PM CST
Where
Dekalb County, 1 mi ENE of Lebanon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.376, -85.814

Quarter sized hail was reported on Interstate 59 between Collinsville and Fort Payne, about three miles south of Fort Payne, Alabama.

Lightning, Lawrence

When
March 31, 9:25 PM CST
Where
Lawrence County, Moulton
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.480, -87.280

Lightning struck a 100 foot tower at the Lawrence county, Alabama emergency management/911 facility. EMA officials reported that there was damage to the tornado early warning system and 911 phone lines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lauderdale2015-03-3152MaleUnknownDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564947, 564949, 564950, 564951, 564978, 564979, 564981, 564982, 564983, 564985, 564988, 564991, 564997, 565003, 565004, 565005, 565006, 565007, 565008, 565009, 565010, 565011, 565012, 565041, 565034, 565036, 565037, 565038, 565043.